Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 40, NWS Brownsville, TX

May 25, 2020Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 25, 2020, 7:55 PM CDT for Starr County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2020, 7:55 PM CDT (00:55 UTC)
Expired
May 25, 2020, 8:45 PM CDT
In force
50 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Starr County, TX

The radar

The Brownsville radar (KBRO), 162 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:18 PM CDTHAIL 1.5Rio Grande City, TXSOCIAL MEDIA PUBLIC REPORT OF PING PONG BALL SIZE HAIL.
May 25, 8:20 PM CDTHAIL 2Roma, TXREPORTED BY ROMA CITY POLICE DEPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 7:49 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 0.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2059 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS54 KBRO 260055
SVRBRO
TXC427-260145-
/O.NEW.KBRO.SV.W.0040.200526T0055Z-200526T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
755 PM CDT Mon May 25 2020

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Starr County in Deep South Texas...

* Until 845 PM CDT.

* At 754 PM CDT, a severe thunderstorm was located about 10 miles 
  south of Roma, moving northeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Rio Grande City, Roma, Escobares, El Sauz, Garciasville, La Rosita,
  Los Alvarez, Fort Ringgold County Park, Garceno and Falcon Dam.

This includes US Highway 83 between mile markers 792 and 828.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 2657 9917 2665 9904 2653 9856 2629 9875
      2630 9875 2631 9874 2633 9875 2633 9879
      2637 9880 2635 9890 2639 9893 2637 9895
      2640 9896 2640 9908 2643 9911 2647 9909
      2650 9910 2655 9917
TIME...MOT...LOC 0054Z 206DEG 23KT 2631 9897 

HAIL...1.75IN
WIND...60MPH
 
$$

CB
2 follow-up statements
886 
WWUS54 KBRO 260127
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
827 PM CDT Mon May 25 2020

TXC427-260145-
/O.CON.KBRO.SV.W.0040.000000T0000Z-200526T0145Z/
Starr TX-
827 PM CDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL STARR COUNTY...

At 827 PM CDT, a severe thunderstorm was located near Escobares, 
moving northeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Roma, Escobares, La Rosita, El Sauz, Roma Creek, Starr County
Memorial Hospital, Roma High School, Los Alvarez, Garceno and Roma
City Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 2637 9885 2638 9893 2639 9893 2639 9896
      2640 9896 2640 9901 2641 9906 2663 9907
      2665 9904 2656 9866
TIME...MOT...LOC 0127Z 207DEG 25KT 2649 9895 

HAIL...1.75IN
WIND...60MPH
 
$$

CB
055 
WWUS54 KBRO 260135
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
835 PM CDT Mon May 25 2020

TXC427-260145-
/O.CON.KBRO.SV.W.0040.000000T0000Z-200526T0145Z/
Starr TX-
835 PM CDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL STARR COUNTY...

At 835 PM CDT, a severe thunderstorm was located near El Sauz, moving
northeast at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
El Sauz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 2643 9888 2646 9903 2665 9903 2658 9873
TIME...MOT...LOC 0135Z 204DEG 26KT 2655 9894 

HAIL...2.00IN
WIND...60MPH
 
$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:57 PM CDT, 58 minutes earlier.

Area forecast discussion, May 25, 6:57 PM CDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
657 PM CDT Mon May 25 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Current radar imagery shows areas of conv firing to
the W and NW of the RGV airports early this evening. Satl imagery
shows generally VFR conditions prevailing outside of the conv with
high level cirrus blowing off to the east. A surface boundary has
drifted into the NE sections of Deep South TX and will likely
remain a focusing mechanism for conv across the region later this
evening through Tues AM. Expect VFR to MVFR ceilings to prevail
initially in the current OOZ TAF set. Aviation conditions will
then likely degrade pretty quickly later this evening as CAMS
guidance pushes a pretty large conv complex through the RGV
overnight. A 500 mb trough axis will then clear through the area
late on Tues which will likely improve the aviation conditions
after 00Z Wed allowing for better chcs at VFR ceilings/vsbys.

&&

.PREV DISCUSSION... /issued 340 PM CDT Mon May 25 2020/

..Slight risk of severe weather across portions of Deep South
Texas tonight through Tuesday morning...
..Heavy rainfall potential continues across Deep South Texas
through Tuesday morning...

SHORT TERM (Now through Tuesday Night): A deep mid to upper
level trough will continue to edge into the Central U.S. today and
deepen into the southern plains tonight into Tuesday. A cutoff
low forms at the base of this trough on Tuesday and sets up over
central Texas.

This morning's sounding showed ample instability with CAPE near 3000
J/kg at BRO and negligible CIN. With surface moisture continuing to
stream in from the Gulf over the region today and this ample
instability in place, the atmosphere over Deep South Texas and the
Rio Grande Valley is primed for convection. A vort max will rotate
around the base of the trough this evening as a weak cold front
approaches the region. These surface and upper level forcings will
provide all that's needed to spark convection across central and
southern Texas this evening and into tonight. Models show that the
initially discrete cells form and then merge into an MCS in south
central Texas, which then bows out and moves through Deep South
Texas and the RGV late tonight into Tuesday morning. However, the
last couple runs of the HRRR show two separate systems forming this
evening, one near San Antonio near the cold front and the other
across Zapata and Webb Counties. Both of these systems would pass
through late tonight into tomorrow morning. Regardless of if there
is one main system or two, there is a potential for severe
thunderstorm winds, hail, and isolated flash flooding.

The Storm Prediction Center (SPC) has a slight risk for severe
weather across all of Deep South Texas and the Rio Grande Valley for
tonight and most of our area in a marginal risk for Tuesday morning.
The primary threats include damaging wind and hail with these
storms. In addition to the severe weather threat, the Weather
Prediction Center (WPC) has included all of Deep South Texas and the
Rio Grande Valley in a marginal risk for excessive rainfall tonight
through Tuesday. This means that isolated flash flooding will be
possible as these storms move through the area during the short
term. WPC's Day 1-2 QPF shows most of Deep South Texas receiving
1.00" to 3.00" of total rainfall through 7 AM CDT Wednesday, but
locally higher amounts are possible.

Tonight's temperatures will be similar to what we saw last night
with lows generally be in the lower to mid 70s, and Tuesday night
will be slightly cooler behind the front with lows in the upper 60s
and lower 70s. Tomorrow afternoon will be warm, but slightly cooler
than normal with high temperatures in the mid to upper 80s.

LONG TERM (Wednesday through Monday): The global models are in
fairly good agreement with the 500mb low/trough across northeast
and east Texas Wednesday. The northwest flow aloft across the
western half of the state will bring drier air aloft across south
Texas and low to mid level moisture will diminish across the area
as a result. Subsidence will continue across southwest Texas
Thursday with the upper level low/trough across Arkansas into
Louisiana. The rest of the forecast period is dependent on the
development of a 500mb shortwave trough or 500mb low developing
across southwest Texas Thurs night and there are differences
between the GFS and ECMWF with the location of the upper feature
Friday but they both prog relatively high rain chances Friday. Low
to mid level moisture is expected to remain high across northeast
Mexico into the Rio Grande Valley through the weekend into early
next as a shear axis develops along the Texas coast Saturday
between the 500mb ridge across the southwest United States and the
500mb ridge across the eastern Gulf of Mexico. In addition...the
global models prog a 500mb low/inverted trough across northern
Mexico. That upper level feature is expected to move slowly
westward through the rest of the forecast period and rain chances
should gradually diminish through Sunday into Monday as the upper
level ridge across the southern plains Sunday amplifies across
east Texas.

MARINE (Now through Tuesday Night): Buoy 42020 is reporting seas
near 3 feet and southeast winds around 10 knots. Showers and
thunderstorms will be possible tonight through mid-day Tuesday as a
weak cold front approaches the area. These storms could bring strong
winds and frequent cloud-to-water lighting. Localized winds and seas
will likely be affected by any outflows produced by any strong
storms that may develop. Winds and seas will gradually subside
Tuesday night.

Wednesday through Saturday...Light north to northeast winds will
prevail across the coastal waters Wednesday with surface high
pressure across the northwest Gulf of Mexico. Winds will veer to
the southeast Wed night and increase as the surface ridge across
the western Gulf of Mexico moves weakens and low pressure across
west Texas allows the pressure gradient to increase across the
lower Texas coast. Light to moderate southeast winds Wed night
will veer to the south to southeast Thursday. A convective frontal
boundary is expected to move through the coastal waters Friday and
winds will shift to the northwest and increase in the wake of the
front. Moderate to strong northwest winds Friday morning will
become light and variable Friday evening with a weak coastal
trough developing across the western Gulf. Weak coastal troughing
is expected to continue across the western Gulf Saturday and winds
will remain light and variable across the coastal waters as a
result.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Tuesday morning for TXZ256-257-351.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...60
Long Term/Upper Air/Graphicasts...65/56
Hazardous weather outlook, May 25, 6:22 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
622 PM CDT Mon May 25 2020

TXZ248>257-351-353-262330-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
622 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms will be possible across
all of Deep South Texas tonight. Large hail, damaging winds and
heavy rainfall can be expected with thunderstorms. The main timing
across the northern ranchlands will likely be after 8 PM. If
storms can hold together into the Rio Grande Valley, it would
likely be after 12 AM.

Minor coastal flooding will likely continue along the lower Texas
coast through 12 AM CDT tonight. Water will run up to near the
dunes along thin beaches.

There is a high risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms will be possible into Tuesday for
mainly the Rio Grande Valley and coastal areas of Deep South
Texas. Large hail, damaging winds and heavy rainfall may accompany
any thunderstorms that develop.

An elevated risk of rip currents is possible at the local beaches
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight due to severe weather
potential.

GMZ130-132-135-150-155-170-175-262330-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
622 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms will be possible
overnight tonight into Tuesday morning. Large hail, dangerous
winds and waterspouts may accompany any thunderstorms that
develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms will be possible into Tuesday.
Large hail, dangerous winds and waterspouts may accompany any
thunderstorms that develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight due to severe weather
potential.

In the hours before

Special weather statement, May 25, 7:41 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Brownsville TX
741 PM CDT Mon May 25 2020

TXZ252-260130-
Starr TX-
741 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STARR AND SOUTHERN
ZAPATA COUNTIES UNTIL 830 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Roma, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm. A Severe Thunderstorm Warning may be needed soon.

Locations impacted include...
Rio Grande City, Roma, Escobares, Garciasville, La Rosita, Los
Alvarez, Fort Ringgold County Park, Garceno, Falcon Dam and Starr
County Sheriffs Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2657 9917 2662 9910 2642 9860 2630 9875
      2632 9874 2633 9875 2633 9878 2637 9880
      2635 9890 2639 9893 2637 9895 2640 9896
      2639 9901 2641 9904 2640 9906 2640 9908
      2643 9911 2648 9909 2652 9913 2654 9917
TIME...MOT...LOC 0040Z 203DEG 19KT 2624 9903

CB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:15 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata45 min
May 25, 7:41 PM CDTSpecial Weather StatementBROStarr49 min
May 25, 7:59 PM CDTSpecial Weather StatementBROJim Hogg46 min
May 25, 8:42 PM CDTSevere Thunderstorm WarningBROStarr48 min
May 25, 9:03 PM CDTSpecial Weather StatementBROZapata42 min
May 25, 9:09 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata25 min
May 25, 11:59 PM CDTSpecial Weather StatementBROZapata46 min
May 26, 12:20 AM CDTSevere Thunderstorm WarningBROZapata40 min
May 26, 12:52 AM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata38 min
May 26, 1:17 AM CDTTornado WarningBROJim Hogg, Starr, Zapata43 min
May 26, 1:27 AM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Jim Hogg, Starr, Zapata63 min
May 26, 1:59 AM CDTTornado WarningBROStarr31 min
May 26, 2:15 AM CDTSpecial Weather StatementBROBrooks, Jim Hogg60 min
May 26, 2:25 AM CDTSevere Thunderstorm WarningBROHidalgo, Starr65 min
May 26, 2:40 AM CDTSpecial Weather StatementBROStarr50 min
May 26, 2:43 AM CDTAreal Flood AdvisoryBROStarr2 hr
May 26, 2:49 AM CDTSpecial Weather StatementBROCameron56 min
May 26, 2:59 AM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata3 hr
May 26, 3:02 AM CDTFlash Flood WarningBROStarr5 hr
May 26, 3:25 AM CDTSpecial Weather StatementBROStarr50 min
May 26, 3:29 AM CDTSpecial Weather StatementBROHidalgo61 min
May 26, 3:35 AM CDTFlash Flood WarningBROHidalgo, Starr115 min
May 26, 5:03 AM CDTSpecial Weather StatementBROHidalgo57 min
May 26, 5:27 AM CDTSpecial Weather StatementBROHidalgo48 min
May 26, 7:49 AM CDTSpecial Weather StatementBROZapata41 min
May 26, 8:05 AM CDTSpecial Weather StatementBROZapata55 min
May 26, 8:31 AM CDTAreal Flood AdvisoryBROZapata3 hr
May 26, 8:45 AM CDTCoastal Flood StatementBROKenedy7 hr
May 26, 8:53 AM CDTSpecial Weather StatementBROJim Hogg67 min
May 26, 9:27 AM CDTSpecial Weather StatementBROBrooks63 min
May 26, 9:54 AM CDTSpecial Weather StatementBROHidalgo66 min
May 26, 10:36 AM CDTSpecial Weather StatementBROWillacy54 min
May 26, 11:02 AM CDTSpecial Marine WarningBRO88 min
May 26, 11:29 AM CDTSpecial Weather StatementBROHidalgo61 min
May 26, 11:59 AM CDTSpecial Marine WarningBRO72 min
May 26, 12:37 PM CDTSpecial Weather StatementBROWillacy53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.